Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS North Platte, NE

April 9, 2017Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 9, 2017, 5:35 PM CDT for Custer County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 5:35 PM CDT (22:35 UTC)
Expired
Apr 9, 2017, 6:15 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:40 PM CDTTSTM WND GST 503 Nw Callaway, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS53 KLBF 092235
SVRLBF
NEC041-092315-
/O.NEW.KLBF.SV.W.0009.170409T2235Z-170409T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
535 PM CDT SUN APR 9 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Custer County in central Nebraska...

* Until 615 PM CDT

* At 534 PM CDT, a severe thunderstorm was located 10 miles west of
  Callaway, or 24 miles southeast of Stapleton, moving east at 35
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Broken Bow, Callaway, Oconto, Buckeye, Pressey State Wildlife
  Management Area, Milldale, Burr Oak, Finchville and Lodi.

This includes Highway 2 between mile markers 271 and 285.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 10018 4134 10024 4152 9954 4112 9953
TIME...MOT...LOC 2234Z 255DEG 31KT 4128 10012 

HAIL...<.75IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
301 
WWUS53 KLBF 092249
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
549 PM CDT SUN APR 9 2017

NEC041-092315-
/O.CON.KLBF.SV.W.0009.000000T0000Z-170409T2315Z/
Custer NE-
549 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CUSTER COUNTY...

At 548 PM CDT, a severe thunderstorm was located over Callaway, or 17
miles west of Broken Bow, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Broken Bow, Callaway, Buckeye, Pressey State Wildlife Management
Area, Milldale, Burr Oak, Finchville and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4120 10003 4137 10014 4152 9954 4112 9953
TIME...MOT...LOC 2248Z 255DEG 31KT 4131 9996 

HAIL...<.75IN
WIND...60MPH
 
$$

Gomez
214 
WWUS53 KLBF 092316
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
616 PM CDT SUN APR 9 2017

NEC041-092326-
/O.EXP.KLBF.SV.W.0009.000000T0000Z-170409T2315Z/
Custer NE-
616 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 4120 10003 4137 10014 4152 9954 4112 9953
TIME...MOT...LOC 2316Z 255DEG 31KT 4137 9967 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:46 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 9, 3:46 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
346 PM CDT Sun Apr 9 2017

.SYNOPSIS...
Issued at 345 PM CDT Sun Apr 9 2017

Closed low at H5 over central Wyoming mountains with trough extending
to the northwest through central Montana as seen in satellite and
radar. Weak ridge to the west behind this low will be sharpened
by low over the northeast Pacific as it progreses into the Pacific
Northwest. Large ridge over the eastern CONUS.

&&

.SHORT TERM...(This evening through Monday)
Issued at 345 PM CDT Sun Apr 9 2017

Forecast concerns will be severe weather potential this afternoon
and evening and then to winds tonight and snow accumulations to
the northwest.  Line of thunderstorms from Merriman to Imperial will
continue to move slowly to the east through the evening...along an
inverted trough axis. Outlooked in general and the storms so far
are in the isolated category with scattered rainshower. Little
signs of explosive development. Will continue with the trend of
then moving east through the evening. Two funnels reported to the
northeast of Gordon. Shooting very high in the storm Rapid City
radar not a lot better. Will continue to monitor.

Accumulations tonight over the Pine ridge around 2 inches from
there to Cody or Valentine. This will be mainly due to the
deformation zone as it moves to the east over mainly northern
Nebraska. Some indications of stronger mid level forcing and will
have to be watched. Strong winds to develop with surface gradient
tightening as upper level low moves into the northern Nebraska
Panhandle. and then the focus north as the deformation zone moves
across northern Nebraska. Cold enough for snow in the higher
elevations. Most of the changeover not until after 06z. Strong
northwest winds through the day on Monday with temperatures in the
40s and 50s a raw day.

.LONG TERM...(Monday night through Sunday)
Issued at 345 PM CDT Sun Apr 9 2017

Winds switch to the southeast Monday Night into Tuesday on the
backside of the upper system with warm air advection and
temperatures rising to around 70 over most of western Nebraska.
Next chance of precipitation Tuesday night Wednesday as a weak
cool front moves into the northern plains. Main energy along the
Canadian border. Mainly dry after that with the possibility for
some precipitation over southwest Nebraska late in the week as a
southern stream system moves across the Texas Panhandle under the
ridge. Temperatures climbing back into the 60s and 70s Wednesday
through Saturday...cooling back into the 50s and 60s on Sunday as
the next cool front moves across the northern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1220 PM CDT Sun Apr 9 2017

A strong area of low pressure and its associated cold front are
moving through western Nebraska today. Scattered showers and
thunderstorms will develop along and ahead of the front this
afternoon and evening. Colder air tonight will switch the rain to
snow across northern Nebraska, including KVTN. Cloud ceilings will
drop overnight and Monday morning to MVFR or IFR for much of
western Nebraska. Gusty winds will prevail the entire forecast
period, primarily out of the northwest.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...Snively
Hazardous weather outlook, Apr 9, 3:46 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Sun Apr 9 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-102100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Sun Apr 9 2017 /246 PM MDT Sun Apr 9 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

This evening a few strong thunderstorms are possible generally
east of highway 83. Main concerns will be strong winds up to 50
mph and hail up to nickle size.

Strong winds 20 to 25 mph out of the northwest with gust up to 40
mph possible. Snow is possible across northwest Nebraska after
midnight with snow accumulations of 1 to 2 inches across Sheridan
and Cherry County.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Strong northwest winds will continue through mid afternoon Monday
with sustained winds of 20 to 25 mph and gust around 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Apr 9, 3:59 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             14 NW HAYES CENTER      40.65N 101.21W
04/09/2017  E0.25 INCH       HAYES              NE   TRAINED SPOTTER

            REPORT FROM TRAINED SPOTTER VIA SOCIAL MEDIA WITH
            PICTURE.

&&

JGOMEZ
Local storm report, Apr 9, 4:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 NW NORTH PLATTE       41.16N 100.81W
04/09/2017  M0.25 INCH       LINCOLN            NE   LAW ENFORCEMENT

            PEA SIZE HAIL AND ESTIMATE THUNDERSTORM WIND
            GUSTS OF 40 MPH.

&&

ET
Local storm report, Apr 9, 4:35 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     9 S MAYWOOD             40.53N 100.65W
04/09/2017  E65 MPH          FRONTIER           NE   LAW ENFORCEMENT

            ESTIMATED WIND GUSTS REPORTED BY LAW
            ENFORCEMENT ALONG FRONT EDGE OF
            THUNDERSTORMS FROM SOUTH OF WELLFLEET TO
            MCCOOK.

&&

ET
Local storm report, Apr 9, 5:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     WELLFLEET               40.75N 100.73W
04/09/2017  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 50 TO 60 MPH WIND GUST.

&&

JGOMEZ
Local storm report, Apr 9, 5:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     EUSTIS                  40.66N 100.03W
04/09/2017  E60 MPH          FRONTIER           NE   TRAINED SPOTTER

            TRAINED SPOTTER IN EUSTIS

&&

ET
Local storm report, Apr 9, 5:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     8 WSW CALLAWAY          41.25N 100.06W
04/09/2017  M62 MPH          CUSTER             NE   CO-OP OBSERVER

            COOPERATIVE OBSERVER HAD MEASURED 62 MPH WIND GUST.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:44 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln46 min
Apr 9, 4:29 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln31 min
Apr 9, 4:32 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln28 min
Apr 9, 5:01 PM CDTSevere Thunderstorm WarningLBFFrontier25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.